[ Back to EurekAlert! ]

PUBLIC RELEASE DATE:
6-Jul-2009

[ | E-mail ] Share Share

Contact: Kim Barnhardt
kim.barnhardt@cmaj.ca
613-520-7116 x2224
Canadian Medical Association Journal
@CMAJ_News

Muscle damage may be present in some patients taking statins

Structural muscle damage may be present in patients who have statin-associated muscle complaints, found a new study in CMAJ (Canadian Medical Association Journal) http://www.cmaj.ca/press/cmaj-181-E11.pdf (www.cmaj.ca).

Statins are one of the most widely prescribed medications in the world, given their importance in reducing the risk of cardiovascular disease. Many patients on statins develop muscle weakness and pain. In some cases, muscle biopsies show underlying structural injury, even in patients without elevated levels of circulating creatine phosphokinase.

The study, by researchers from the University of Bern, Switzerland and the Tufts-New England Medical Center in Boston, Massachusetts, looked at muscle biopsies from 83 patients, 20 of whom had never taken statins. They found significant muscle injury in patients who had taken statins, including several who had discontinued medication before the biopsy.

"Although in clinical practice, the majority of patients with muscle symptoms improve rapidly after cessation of therapy, our findings support that a subgroup of patients appears to be more susceptible to statin-associated myotoxicity, suffering persistent structural injury," write Dr. Annette Draeger from the University of Bern and coauthors.

They note there is a need to evaluate alternative treatment strategies for patients with significant muscle symptoms.

###



[ Back to EurekAlert! ] [ | E-mail Share Share ]

 


AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert! system.